Home | Current | Past volumes | About | Login | Notify | Contact | Search
 Probability Surveys > Vol. 8 (2011) open journal systems 

A basic theory of Benford’s Law

Arno Berger, University of Alberta
Theodore P. Hill, Georgia Institute of Technology

Drawing from a large, diverse body of work, this survey presents a comprehensive and unified introduction to the mathematics underlying the prevalent logarithmic distribution of significant digits and significands, often referred to as Benford’s Law (BL) or, in a special case, as the First Digit Law. The invariance properties that characterize BL are developed in detail. Special attention is given to the emergence of BL in a wide variety of deterministic and random processes. Though mainly expository in nature, the article also provides strengthened versions of, and simplified proofs for, many key results in the literature. Numerous intriguing problems for future research arise naturally.

AMS 2000 subject classifications: Primary 60-01, 11K06, 37M10, 39A60; secondary 37A45, 60F15, 62E10.

Keywords: Benford’s Law, significant digits, uniform distribution mod 1, scale-invariance, base-invariance, sum-invariance, shadowing, difference equation, random probability measure, mixture of distributions.

Creative Common LOGO

Full Text: PDF

Berger, Arno, Hill, Theodore P., A basic theory of Benford’s Law, Probability Surveys, 8, (2011), 1-126 (electronic). DOI: 10.1214/11-PS175.


[AS]     Adhikari, A.K. and Sarkar, B.P. (1968), Distributions of most significant digit in certain functions whose arguments are random variables, Sankhya-The Indian Journal of Statistics Series B 30, 47–58. MR0236969

[Al]     Allaart, P.C. (1997), An invariant-sum characterization of Benford’s law, J. Appl. Probab. 34, 288–291. MR1429075

[BB]     Barlow, J.L. and Bareiss, E.H. (1985), On Roundoff Error Distributions in Floating Point and Logarithmic Arithmetic, Computing 34, 325–347. MR0804633

[Ben]     Benford, F. (1938), The law of anomalous numbers, Proc. Amer. Philosophical Soc. 78, 551–572.

[Ber1]     Berger, A. (2001), Chaos and Chance, deGruyter, Berlin. MR1868729

[Ber2]     Berger, A. (2005), Multi-dimensional dynamical systems and Benford’s Law, Discrete Contin. Dyn. Syst. 13, 219–237. MR2128801

[Ber3]     Berger, A. (2005), Benford’s Law in power-like dynamical systems, Stoch. Dyn. 5, 587–607. MR2185507

[Ber4]     Berger, A. (2010), Some dynamical properties of Benford sequences, to appear in J. Difference Equ. Appl.

[Ber5]     Berger, A. (2010), Large spread does not imply Benford’s law, preprint.

[BBH]     Berger, A., Bunimovich, L. and Hill, T.P. (2005), Onde-dimensional dynamical systems and Benford’s Law, Trans. Amer. Math. Soc. 357, 197–219. MR2098092

[BH1]     Berger, A. and Hill, T.P. (2007), Newton’s method obeys Benford’s law, Amer. Math. Monthly 114, 588–601. MR2341322

[BH2]     Berger, A. and Hill, T.P. (2009), Benford Online Bibliography; accessed May 15, 2011 at http://www.benfordonline.net.

[BH3]     Berger, A. and Hill, T.P. (2011), Benford’s Law strikes back: No simple explanation in sight for mathematical gem, Math. Intelligencer 33, 85–91.

[BHKR]     Berger, A., Hill, T.P., Kaynar, B. and Ridder, A. (2011), Finite-state Markov Chains Obey Benford’s Law, to appear in SIAM J. Matrix Analysis.

[BS]     Berger, A. and Siegmund, S. (2007), On the distribution of mantissae in nonautonomous difference equations, J. Difference Equ. Appl. 13, 829–845. MR2343033

[CT]     Chow, Y.S. and Teicher, H. (1997), Probability Theory. Independence, Interchangeability, Martingales (3rd ed.), Springer. MR1476912

[Di]     Diaconis, P. (1977), The Distribution of Leading Digits and Uniform Distribution Mod 1, Ann. Probab. 5, 72–81. MR0422186

[DT]     Drmota, M. and Tichy, R.F. (1997), Sequences, Discrepancies and Applications, Springer. MR1470456

[DF]     Dubins, L. and Freedman, D. (1967), Random distribution functions, Proc. Fifth Berkeley Sympos. Math. Statist. and Probability (Berkeley, Calif., 1965/66) Vol. II: Contributions to Probability Theory, Part 1, 183–214, Univ. California Press, Berkeley, Calif. MR0214109

[Ei]     Einsiedler, M. (2009), What is measure rigidity? Notices Amer. Math. Soc. 56 600–601. MR2509063

[EL]     Engel, H. and Leuenberger, C. (2003), Benford’s law for exponential random variables, Statist. Probab. Lett. 63, 361–365. MR1996184

[FT]     Feldstein, A. and Turner, P. (1986), Overflow, Underflow, and Severe Loss of Significance in Floating-Point Addition and Subtraction, IMA J. Numer. Anal. 6, 241–251. MR0967665

[Fel]     Feller, W. (1966), An Introduction to Probability Theory and Its Applications vol 2, 2nd ed., J. Wiley, New York.

[Few]     Fewster, R. (2009), A simple Explanation of Benford’s Law, Amer. Statist. 63(1), 20–25. MR2655700

[Fl]     Flehinger, B.J. (1966), On the Probability that a Random Integer has Initial Digit A, Amer. Math. Monthly 73, 1056–1061. MR0204395

[GG]     Giuliano Antonioni, R. and Grekos, G. (2005), Regular sets and conditional density: an extension of Benford’s law, Colloq. Math. 103, 173–192. MR2197847

[Ha]     Hamming, R. (1970), On the distribution of numbers, Bell Syst. Tech. J. 49(8), 1609–1625. MR0267809

[Hi1]     Hill, T.P. (1995), Base-Invariance Implies Benford’s Law, Proc. Amer. Math. Soc. 123(3), 887–895. MR1233974

[Hi2]     Hill, T.P. (1995), A Statistical Derivation of the Significant-Digit Law, Statis. Sci. 10(4), 354–363. MR1421567

[Ka]     Kallenberg, O. (1997), Foundations of modern probability, Springer. MR1464694

[KH]     Katok, A. and Hasselblatt, B. (1995), Introduction to the Modern Theory of Dynamical Systems, Cambridge University Press, Cambridge. MR1326374

[Kn]     Knuth, D. (1997), The Art of Computer Programming, pp 253-264, vol. 2, 3rd ed, Addison-Wesley, Reading, MA. MR0378456

[KM]     Kontorovich, A.V. and Miller, S.J. (2005), Benford’s Law, Values of L-functions and the 3x+1 Problem, Acta Arithm. 120(3), 269–297. MR2188844

[KN]     Kupiers, L. and Niederreiter, H. (1974), Uniform distribution of sequences, John Wiley & Sons, New York. MR0419394

[LP]     Lacey, M. and Phillip, W. (1990), A note on the almost sure central limit theorem, Statist. Probab. Lett. 63, 361–365. MR1045184

[LS]     Lagarias, J.C. and Soundararajan, K. (2006), Benford’s law for the 3x+1 function, J. London Math. Soc. 74, 289–303. MR2269630

[LSE]     Leemis, L.M., Schmeiser, B.W. and Evans, D.L. (2000), Survival Distributions Satisfying Benford’s Law, Amer. Statist. 54(4), 236–241. MR1803620

[Ly]     Lyons, R. (1995), Seventy years of Rajchman measures, J. Fourier Anal. Appl., Kahane Special Issue, 363–377. MR1364897

[MN]     Miller, S.J. and Nigrini, M.J. (2008), Order Statistics and Benford’s Law, to appear in: Int. J. Math. Math. Sci. MR2461421

[Mo]     Morrison, K.E. (2010), The Multiplication Game, Math. Mag. 83, 100–110. MR2649322

[Ne]     Newcomb, S. (1881), Note on the frequency of use of the different digits in natural numbers, Amer. J. Math. 9, 201–205.

[Ni]     Nigrini, M.J. (1992), The Detection of Income Tax Evasion Through an Analysis of Digital Frequencies, PhD thesis, University of Cincinnati, OH, USA.

[Pa]     Palmer, K. (2000), Shadowing in dynamical systems, Kluwer. MR1885537

[Pi]     Pinkham, R. (1961), On the Distribution of First Significant Digits, Ann. Math. Statist. 32(4), 1223–1230. MR0131303

[Ra1]     Raimi, R. (1976), The First Digit Problem, Amer. Math. Monthly 83(7), 521–538. MR0410850

[Ra2]     Raimi, R. (1985), The First Digit Phenomenon Again, Proc. Amer. Philosophical Soc. 129, 211–219.

[Ro]     Robbins, H. (1953), On the equidistribution of sums of independent random variables, Proc. Amer. Math. Soc. 4, 786–799. MR0056869

[Scha1]     Schatte, P. (1988), On random variables with logarithmic mantissa distribution relative to several bases, Elektron. Informationsverarbeit. Kybernetik 17, 293–295. MR0653759

[Scha2]     Schatte, P. (1988), On a law of the iterated logarithm for sums mod 1 with application to Benford’s law, Probab. Theory Related Fields 77, 167–178. MR0927235

[Schü1]     Schürger, K. (2008), Extensions of Black-Scholes processes and Benford’s law, Stochastic Process. Appl. 118, 1219–1243. MR2428715

[Schü2]     Schürger, K. (2011), Lévy Processes and Benford’s Law, preprint.

[Se]     Serre, J.P. (1973), A course in arithmetic, Springer. MR0344216

[Sh]     Shiryayev, A.N. (1984), Probability, Springer. MR0737192

[Sm]     Smith, S.W. (1997), Explaining Benford’s Law, Chapter 34 in: The Scientist and Engineer’s Guide to Digital Signal Processing. Republished in softcover by Newnes, 2002

[Wa]     Walter, W. (1998), Ordinary Differential Equations, Springer. MR1629775

[Wh]     Whitney, R.E. (1972), Initial digits for the sequence of primes, Amer. Math. Monthly 79(2), 150–152. MR0304337

Home | Current | Past volumes | About | Login | Notify | Contact | Search

Probability Surveys. ISSN: 1549-5787